MAUDE Adverse Event Report: COOK VASCULAR INC LEAD EXTRACTION EVOLUTION SHORTIE MECHANICAL DILATOR SHEATH SET; DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

COOK VASCULAR INC LEAD EXTRACTION EVOLUTION SHORTIE MECHANICAL DILATOR SHEATH SET; DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Perforation of Vessels (2135); Blood Loss (2597)
Date of Event 02/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).510(k): k142301.The event is currently under investigation.A follow up report will be send upon conclusion.
 
Event or Problem Description
It was reported by the user facility that a patient underwent a lead extraction/removal of a pacemaker leads procedure.The attending physician indicated it was difficult to gain access due to calcification and fibrosis which lead to an adverse physiological event.It was evident from the onset that these leads were encapsulated with calcification and fibrosis.The physician struggled to pass through the vessel entry site using the 1st generation of evolution shortie 11fr.Mechanical dilator sheath set (lr-evn-sh-11.0).The physician then discussed the possibilities, and decided to use a guide wire to pass down the lead for access if needed.The attending physician felt an undescribed pop and sudden movement during this process.The patient was hypotensive pre-operative with blood pressures of 80/53 - 100/60.The attending physician then decided to go femorally and grab the leads.The patient's blood pressure dropped to 30 over nothing.The physician called a ¿code¿ to open the chest and a tear in the superior vena cava was discovered.The cardiac surgeons repaired the tear, however blood was administered as the heart was too dry.An abundant amount of blood was lost and the chest cavity was left open.Post repair, the physician continued with the extraction via femoral approach using cook needles eye snare devices lr-nes001 and lr-ssn002.The leads were successfully extracted although the tip of the right ventricle lead (5036) was left insitu.The physician is not worried about the tip remaining inside the patient.The attending physician reported the belief that it was not the products, but too much calcification build up that caused the tear.
 
Additional Manufacturer Narrative
Corrected information: foreign, company representative, health professional.Investigation ¿ evaluation: the lead extraction evolution shortie mechanical dilator sheath set was not returned for a physical investigation therefore, device failure analysis and physical examination of the device used in this case could not be performed.No photo's or x-rays were provided.A review of complaint history, the device history record, documentation, instructions for use (ifu), manufacturing instructions, and quality control data was performed.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.A review of the device history record found no non-conformance issues associated with this complaint device lot number.A review of complaint history found this to be the only reported complaint associated with the complaint lot number n138581.The instructions for use (ifu) contains the following in the procedure section: if excessive scar tissue or calcification prevents safe advancement of sheaths, consider an alternate approach.Based on available information, a definitive root cause can not be determined at this time.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
LEAD EXTRACTION EVOLUTION SHORTIE MECHANICAL DILATOR SHEATH SET
Common Device Name
DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
COOK VASCULAR INC
1186 montgomery lane
vandergrift PA 15690
MDR Report Key6424065
Report Number2522007-2017-00010
Device Sequence Number550369
Product Code DRE
UDI-Device Identifier00827002496521
UDI-Public(01)00827002496521(17)190630(10)N138581
Combination Product (Y/N)N
Initial Reporter CountryNZ
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberLR-EVN-SH-11.0
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/20/2017
Supplement Date Received by Manufacturer12/01/2017
Initial Report FDA Received Date03/22/2017
Supplement Report FDA Received Date12/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 YR